News

< Back to News to Know

Reader's Mail: Help Is Available for Chronic Daily Migraine

Q. My adult daughter has had a headache for six months. It never goes away, no matter what she takes. Her primary doctor gave her a prescription for a limited number of Vicodin®, which dulls the pain a little, and she takes a muscle relaxant.

She had her first migraine with aura at age 20 and until this year only got a migraine about twice a year. I thought she got off easy compared to her oldest sister, who suffered from severe migraine all through high school, and her other sister who outgrew cyclic vomiting syndrome. My daughter has had all the tests you can imagine and is seeing a neurologist who diagnosed her with chronic daily migraine. He says the next step is to start Topamax® and increase by increments, up to 200 mg. I’m concerned because she previously tried Topamax, up to 50 mg, but experienced tingling in her hands and nausea. My daughter’s quality of life is suffering and we are desperate to obtain relief for her. Do you have any advice?

A. Your daughter’s situation is actually quite common among headache specialty practices, and it sounds as though she should be under the care of a provider who specializes in headache management. There are headache specialists throughout the United States. Check the National Headache Foundation’s Physician Finder for the names of headache specialists in your area.

Three things stand out in your letter. First, that another daughter had cyclical vomiting, which is a type of migraine syndrome, and supports the genetic tendencies of migraine. That she improved should be reassuring for your younger daughter. She, too, will most likely be able to get relief and return to a functional, satisfying life. Second, the tingling of the hands and feet is not uncommon with Topamax. It is not dangerous and, in fact, may well indicate that she will respond to the drug. Usually the tingling resolves once a person remains at a particular dose level for a while.

Many individuals report trying and failing numerous preventive medications. However,  upon taking a more careful history, we often find that the dose was not adequate and/or the medication wasn’t tried for a sufficient length of time to make it a sufficient trial. Sometimes, a combination of two or more medications is required to obtain effective control of the headaches. It is always a trial and error process. There is no test that can inform a physician what specific medication will work for a particular patient. What may work for one person, may not work for another, or what one person may tolerate, another may not—even within the same family. Finally, there is increasing evidence linking the use of narcotic pain medications such as Vicodin (hydrocodone) and butalbital (Fioricet®, Esgic®) with worsening of headaches, actually making people refractory to more appropriate medications. I strongly discourage the use of those medications.

Don’t give up hope. Have your daughter check out the NHF website and search for a headache specialist. The website also has some excellent suggestions for bio-behavioral tools that can help manage chronic headaches.

James W. Banks, M.D.
Director, Ryan Headache Center
Saint Louis, Missouri

No Comments

Sorry, the comment form is closed at this time.

Subscribe to our Monthly e-Newsletter

Gain access to the most current migraine and headache information, prevention,

treatment, research, and news.